Alert archive / Illinois / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 264, NWS St. Louis, MO

August 24, 2004Saint Clair County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Aug 24, 2004, 2:44 PM CDT for Saint Clair County, Illinois. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2004, 2:44 PM CDT (19:44 UTC)
Expired
Aug 24, 2004, 3:45 PM CDT
In force
61 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

County Saint Clair County, IL

The radar

The St Louis radar (KLSX), 68 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 24, 1:20 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.7 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 375 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
375 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
553 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 241944
SVRLSX
ILC163-242045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
243 PM CDT TUE AUG 24 2004

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ST. CLAIR COUNTY IN SOUTHWEST ILLINOIS

* UNTIL 345 PM CDT

* AT 243 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM OFALLON TO 5 MILES SOUTH OF     
  MILLSTADT...MOVING EAST AT 35 MPH. 

* LOCATIONS IMPACTED INCLUDE...
  SMITHTON
  SCOTT AFB
  LEBANON
  MASCOUTAH
  FREEBURG
  NEW ATHENS
  MARISSA

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3822 8989 3826 8992 3830 8990 3832 9002
      3853 9026 3860 9018 3866 9018 3866 9018
      3865 8971 3822 8972

$$

CVKING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 1:30 AM CDT, 13 hours 14 minutes earlier.

Area forecast discussion, Aug 24, 1:30 AM CDT, 13 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
130 AM CDT TUE AUG 24 2004

.DISCUSSION...
MCS IN WRN MO IN DRFTING S OR SE WITH THE 1000-500 THICKENSS PTN.
SHOWERS/TSTMS WILL REDELOP WITH NEW OUTFLOW BOUNDY ACRS SRN MO LATER
TODAY.

UPPER TROF WILL BE WEST OF MO FOR THE NEXT SEVERAL DAYS.
THIS WILL PRODUCE UNSTABLE AMS ACRS MISSOURI WITH A CHC FOR SHOWERS
AND TSTMS ALMOST EVERY PD THIS WEEK.  BY SUNDAY LOOKS LIKE SOME
MOISTER WILL BE BLOCKED FROM THE GULF INTO TTHE MIDWEST...I AM NOT
RULING ISOLATED TSTMS TO DEVELOP BY SUNDAY AND MONDAY...BUT MAINLY
AFTER A CHC FOR ALMOST EVERY DAY APPEAR TO BE DRY FOR SUNDAY AND
MONDAY.

TEMPS FCST WILL BE IN THE 80S MOST OF THE TIME...BY WED AND THURSDAY
SW FLW WILL PUSH TEMPS FEW DGRS HIGHER TO NEAR 90.  THE LOWS WILL
BE IN THE 60S.  DONT SEE ANY EXTREME TEMPS FOR THE REST OF THE WEEK
FOR NOW.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&
Hazardous weather outlook, Aug 24, 11:32 AM CDT, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1132 AM CDT TUE AUG 24 2004

ILZ058-059-095>102-MOZ018-019-026-027-034>036-041-042-047>052-
059>065-072-073-251200-
ADAMS IL-AUDRAIN-BOONE-BROWN-CALHOUN IL-CALLAWAY-COLE-CRAWFORD-
FRANKLIN-GASCONADE-GREENE IL-JEFFERSON-JERSEY IL-KNOX-LEWIS-LINCOLN-
MACOUPIN IL-MADISON IL-MARION-MONITEAU-MONROE-MONROE IL-MONTGOMERY-
OSAGE-PIKE-PIKE IL-RALLS-SHELBY-ST CHARLES-ST CLAIR IL-ST LOUIS-
ST LOUIS CITY-WARREN-WASHINGTON-
1132 AM CDT TUE AUG 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST AND CENTRAL
MISSOURI AS WELL AS WEST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORM THIS AFTERNOON AND
AGAIN TONIGHT. THUNDERSTORMS ARE EXPECTED TO CONTINUE TO MOVE EAST
ACROSS MISSOURI AND ILLINOIS THIS AFTERNOON...AND ALSO REDEVELOP
OVER THE AREA AFTER MIDNIGHT.  A FEW OF THESE STORMS WILL BE
CAPABLE OF PRODUCING WIND GUSTS OF 60 MPH OR GREATER...HAIL UP TO THE
SIZE OF QUARTERS...HEAVY RAIN AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WEAK UPPER LEVEL DISTURBANCES WILL CONTINUE TO TRACK ACROSS THE
MID MISSISSIPPI VALLEY THE NEXT FEW DAYS.  AS A RESULT THERE WILL BE
A CHANCE OF SHOWERS AND THUNDERSTORMS FOR THE REST OF THE WEEK.
A WEAK HIGH PRESSURE SYSTEM WILL BE PUSHED FROM THE NORTHERN PLAIN
INTO BI-STATE REGION BY SUNDAY WITH COOLER AND  DRIER AIR MASS.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

ILZ060-064-065-069-070-074-079-MOZ074-075-084-085-099-251200-
BOND IL-CLINTON IL-FAYETTE IL-IRON-MADISON-MARION IL-MONTGOMERY IL-
RANDOLPH IL-REYNOLDS-ST FRANCOIS-STE GENEVIEVE-WASHINGTON IL-
1132 AM CDT TUE AUG 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MISSOURI
AND AS WELL AS SOUTH CENTRAL AND FAR SOUTHWEST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
THE REGION THIS AFTERNOON AND TONIGHT. WHILE THESE STORMS ARE NOT
EXPECTED TO REACH SEVERE LIMITS...THEY WILL BE CAPABLE OF PRODUCING
SOME SMALL HAIL...WIND GUSTS TO 40 MPH...BRIEF DOWNPOURS AND FREQUENT
LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

WEAK UPPER LEVEL DISTURBANCES WILL CONTINUE TO TRACK ACROSS THE
MID MISSISSIPPI VALLEY THE NEXT FEW DAYS.  AS A RESULT THERE WILL BE
A CHANCE OF SHOWERS AND THUNDERSTORMS FOR THE REST OF THE WEEK.
A WEAK HIGH PRESSURE SYSTEM WILL BE PUSHED FROM THE NORTHERN PLAIN
INTO BI-STATE REGION BY SUNDAY WITH COOLER AND DRIER AIR MASS.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT.

BRITT

In the hours before

Local storm report, Aug 24, 1:53 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
153 PM CDT TUE AUG 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TSTM WND DMG     VILLA RIDGE             38.47N 90.88W
08/24/2004                   FRANKLIN           MO   TRAINED SPOTTER

            LARGE TREES DOWN BLOCKING ROADWAYS IN TOWN.

&&

LENNING
Local storm report, Aug 24, 2:04 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
204 PM CDT TUE AUG 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0150 PM     TSTM WND DMG     HOUSE SPRINGS           38.42N 90.57W
08/24/2004                   JEFFERSON          MO   LAW ENFORCEMENT

            SEVERAL TREES BLOCKING ANTIRE ROAD.

&&

LENNING
Local storm report, Aug 24, 2:10 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
210 PM CDT TUE AUG 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0150 PM     TSTM WND DMG     BALLWIN                 38.59N 90.55W
08/24/2004                   ST. LOUIS          MO   EMERGENCY MNGR

            6 TO 8 INCH TREES DOWN

&&

LENNING
Local storm report, Aug 24, 2:13 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
213 PM CDT TUE AUG 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0205 PM     TSTM WND DMG     HILLSBORO               38.23N 90.57W
08/24/2004                   JEFFERSON          MO   LAW ENFORCEMENT

            LARGE BRANCHES DOWN IN TOWN

&&

LENNING
Local storm report, Aug 24, 2:32 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
232 PM CDT TUE AUG 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0150 PM     TSTM WND DMG     HIGH RIDGE              38.46N 90.53W
08/24/2004                   JEFFERSON          MO   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN IN TOWN

&&

LENNING

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 1:58 PM CDTSevere Thunderstorm WarningLSXMonroe, Saint Clair47 min
Aug 24, 2:27 PM CDTSevere Thunderstorm WarningLSXMacoupin48 min
Aug 24, 2:31 PM CDTSevere Thunderstorm WarningLSXMontgomery59 min
Aug 24, 2:35 PM CDTSevere Thunderstorm WarningLSXMadison40 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.